Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 7, 2018, 10:34 AM CST for Covington County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2018, 10:34 AM CST (16:34 UTC)
- Expired
- Feb 7, 2018, 11:07 AM CST
- In force
- 33 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 75 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021
WUUS54 KMOB 071634
SVRMOB
ALC039-071730-
/O.NEW.KMOB.SV.W.0002.180207T1634Z-180207T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1034 AM CST WED FEB 7 2018
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southern Covington County in south central Alabama...
* Until 1130 AM CST
* At 1034 AM CST, a severe thunderstorm was located 5 miles north of
Laurel Hill, or 9 miles west of Florala, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Florala and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3099 8642 3101 8669 3120 8668 3127 8619
3100 8619
TIME...MOT...LOC 1634Z 263DEG 30KT 3105 8648
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
001
WWUS54 KMOB 071647
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1047 AM CST WED FEB 7 2018
ALC039-071730-
/O.CON.KMOB.SV.W.0002.000000T0000Z-180207T1730Z/
Covington AL-
1047 AM CST WED FEB 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CST
FOR SOUTHERN COVINGTON COUNTY...
At 1047 AM CST, a severe thunderstorm was located near Lockhart, or 5
miles northwest of Florala, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Florala and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3101 8664 3120 8663 3127 8619 3100 8619
3099 8642
TIME...MOT...LOC 1647Z 272DEG 21KT 3104 8641
HAIL...1.00IN
WIND...60MPH
$$911
WWUS54 KMOB 071700
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1100 AM CST WED FEB 7 2018
ALC039-071730-
/O.CON.KMOB.SV.W.0002.000000T0000Z-180207T1730Z/
Covington AL-
1100 AM CST WED FEB 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CST
FOR SOUTHEASTERN COVINGTON COUNTY...
At 1100 AM CST, a severe thunderstorm was located 8 miles northeast
of Florala, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Florala and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3100 8646 3123 8643 3127 8619 3100 8619
TIME...MOT...LOC 1700Z 255DEG 40KT 3109 8623
HAIL...1.00IN
WIND...60MPH
$$787
WWUS54 KMOB 071707
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1107 AM CST WED FEB 7 2018
ALC039-071717-
/O.CAN.KMOB.SV.W.0002.000000T0000Z-180207T1730Z/
Covington AL-
1107 AM CST WED FEB 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COVINGTON COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3100 8646 3123 8643 3127 8619 3100 8619
TIME...MOT...LOC 1704Z 263DEG 30KT 3110 8616
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 10:06 AM CST, 28 minutes earlier.
Area forecast discussion, Feb 7, 10:06 AM CST, 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 1006 AM CST Wed Feb 7 2018 .DISCUSSION...See updated information for land and marine areas below. && .UPDATE...Have updated to remove areas of fog near the coast based on current observations. No other major changes. /29 && .MARINE...Have updated to cancel the marine Dense Fog Advisory based on current observations. No other major changes. /29 && .PREV DISCUSSION... /issued 706 AM CST Wed Feb 7 2018/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...IFR to MVFR cigs and visibilities through 08.12z. Lower cigs and visibilities will be in light fog and low stratus this morning followed by numerous showers with scattered thunderstorms late this morning through the afternoon, then mostly low stratus with light rain this evening and overnight. Winds will be south to southwest at 10 to 20 knots with slightly higher gusts this afternoon, becoming mostly north in the wake of a cold front this evening and overnight. Gusts from 30 to 40 knots will also be possible with some of the stronger thunderstorms today. 32/ee PREV DISCUSSION... /issued 450 AM CST Wed Feb 7 2018/ NEAR TERM /Now Through Wednesday night/...Showers and thunderstorms will become better developed today as a cold front over central parts of MS and AL moves south to the immediate coast by late afternoon. Latest model guidance shows moderate surface based instability out ahead of the front later today with sfc based capes generally ranging from 500 to 1200 j/kg by midday, occurring mostly over the eastern and lower half of the forecast area, combined with moderate vertical shear or 0 to 3 km helicity values ranging from 100 to 200 m2/s2 through early to mid afternoon. As a result a few strong thunderstorms can't be ruled out as the sfc cold front approaches from the north by late morning and afternoon with some minor flooding issues also be possible, especially in areas with low terrain and urban areas where poor drainage is common. In the wake of the front expect low clouds and light rain to continue through most of the tonight clearing from north to south before sunrise. Temperatures will continue to be mild today ranging from 3 to 5 degrees above seasonal norms followed near seasonal temps tonight. Highs today will range from the lower to middle 60s for most of the northern half of the forecast area and the middle 60s to lower 70s to the south. 32/EE Widespread fog, possibly becoming dense in some locations especially along the southern half of the local area.SHORT TERM /Thursday Through Friday night/...Mild and dry conditions expected Thursday and Thursday night in the wake of a cold front that will move offshore Wednesday night and stall out over the Gulf. Highs on Thursday and Friday will generally be in the low to mid 60s, lows Thursday night ranging from near 40 over far northern zones to lower 50s near the coast and then a little warmer Friday night, ranging from lower 50s inland to upper 50s at the coast. The stalled front will begin to move back north as a warm front by Friday into Friday night, as an upper trough digs across the southwestern states and old Mexico. This will allow moisture to return to the area and increasing rain chances as well at the end of the short term period. 12/DS LONG TERM /Saturday Through Tuesday/...The frontal boundary mentioned in the short term discussion will linger over the southeastern states through the weekend, providing a low level focus for showers and storms, while a series of upper level disturbances moving east across the area provide upper support and deeper layer lift. As a result, a wet pattern is expected through the weekend and into the early part of next week, especially Saturday and Sunday, when showers and Thunderstorms are expected to be likely across the area, but a chance of showers and storms continues into the early part of next week. Mild temperatures during the long term with daytime highs mainly in the upper 60s and lower 70s. Nighttime lows mainly in the 60s Saturday night, then primarily in the 50s Sunday and Monday nights. 12/DS MARINE...Widespread dense fog will continue over the near shore waters through midday. Showers and thunderstorms will become better developed later today in response to a cold front moving south over the marine area by late this afternoon. A light to moderate southerly wind flow will continue ahead of the front through early this afternoon followed by a moderate to strong offshore flow in the wake of the front by late this afternoon continuing through midday Thursday. Small craft will have to exercise caution for all areas tonight and early Thu possibly increasing to around 20 knots well offshore with 4 to 6 ft seas near sunrise Thu morning. A moderate to strong east to southeast flow will develop late in the week ahead of a weakening cold front that moves south towards the coast by early next week. Rain chances continue ahead of the front through the weekend. 32/EE && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Feb 7, 6:48 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 648 AM CST Wed Feb 7 2018 ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-081300- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Wayne-Perry-Greene-Stone-George- 648 AM CST Wed Feb 7 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected to increase in coverage across the region today. A few strong to marginally severe storms will be possible. Localized damaging wind gusts and possibly a brief tornado will be the main threats. Locally heavy rainfall will also be possible, which could lead to a limited potential of flooding of urban and low lying areas. Widespread fog possibly becoming dense in some locations can be expected this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few strong storms and locally heavy rainfall will be possible over the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ265-266-FLZ202-204-206-081300- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 648 AM CST Wed Feb 7 2018 This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected to increase in coverage across the region today. A few strong to marginally severe storms will be possible. Localized damaging wind gusts and possibly a brief tornado will be the main threats. Locally heavy rainfall will also be possible, which could lead to a limited potential of flooding of urban and low lying areas. Widespread fog possibly becoming dense in some locations can be expected this morning. A moderate risk for rip currents along the gulf beaches of Alabama and Northwest Florida can be expected through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few strong storms and locally heavy rainfall will be possible over the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-081300- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- 648 AM CST Wed Feb 7 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/mob (see Fast Access Product Section) for more information about the following hazards. Dense Fog Advisory. Widespread dense fog can be expected over the near shore waters of Alabama and Northwest Florida through this morning. A few strong thunderstorms will be possible ahead of a cold front later today and early tonight. Hazardous conditions for small craft will be possible in the wake of the cold front late tonight through midday Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few strong storms will be possible over the weekend and into early next week. GMZ670-675-081300- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 648 AM CST Wed Feb 7 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. A few strong thunderstorms will be possible ahead of a cold front later today and early tonight. Hazardous conditions for small craft will be possible in the wake of the cold front late tonight through Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few strong storms will be possible over the weekend and into early next week.
In the hours before
Special weather statement, Feb 7, 6:43 AM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
643 AM CST WED FEB 7 2018
ALZ051-071330-
Choctaw AL-
643 AM CST WED FEB 7 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 730 AM CST...
At 642 AM CST, the strong thunderstorm was located 5 miles west of
Lisman, or 9 miles northwest of Butler, moving east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Butler, Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3225 8801 3217 8801 3215 8802 3214 8804
3211 8805 3209 8804 3206 8807 3207 8808
3207 8810 3205 8812 3206 8845 3224 8843
3228 8802 3226 8801 3229 8793
TIME...MOT...LOC 1242Z 267DEG 43KT 3216 8837Special weather statement, Feb 7, 7:25 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
725 AM CST WED FEB 7 2018
ALZ051-053-054-071415-
Clarke AL-Wilcox AL-Choctaw AL-
725 AM CST WED FEB 7 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CHOCTAW...NORTHERN CLARKE AND WEST CENTRAL WILCOX COUNTIES UNTIL 815
AM CST...
At 725 AM CST, the strong thunderstorm was located over Toxey, or 12
miles southwest of Butler, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Thomasville, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3201 8811 3199 8810 3201 8809 3199 8807
3199 8767 3200 8766 3200 8763 3180 8764
3185 8841 3203 8841 3205 8812
TIME...MOT...LOC 1325Z 270DEG 39KT 3194 8833Special weather statement, Feb 7, 7:47 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
747 AM CST WED FEB 7 2018
ALZ054-071430-
Wilcox AL-
747 AM CST WED FEB 7 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WILCOX
COUNTY UNTIL 830 AM CST...
At 747 AM CST, the strong thunderstorm was located 7 miles north of
Yellow Bluff, or 9 miles northwest of Camden, moving east at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Camden, Pine Hill, Yellow Bluff, Pine Apple and Dannelly Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3214 8728 3214 8725 3212 8726 3208 8719
3207 8719 3205 8718 3205 8686 3196 8688
3196 8691 3185 8691 3185 8762 3213 8762
3213 8752 3217 8752 3218 8731
TIME...MOT...LOC 1347Z 268DEG 46KT 3206 8743Special weather statement, Feb 7, 9:48 AM CST, 46 minutes before
Special Weather Statement National Weather Service Mobile AL 948 AM CST WED FEB 7 2018 ALZ056-059-060-264-266-FLZ201>206-071645- Baldwin Coastal AL-Baldwin Central AL-Conecuh AL-Covington AL- Escambia AL-Escambia Inland FL-Okaloosa Inland FL- Okaloosa Coastal FL-Santa Rosa Coastal FL-Escambia Coastal FL- Santa Rosa Inland FL- 948 AM CST WED FEB 7 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...SOUTHERN BALDWIN...EASTERN ESCAMBIA...SOUTHEASTERN CONECUH...SOUTHWESTERN COVINGTON...WESTERN OKALOOSA...SANTA ROSA AND ESCAMBIA COUNTIES UNTIL 1045 AM CST... At 947 AM CST, the strong thunderstorms were located along a line extending from 3 miles north of Brewton to 5 miles north of Fort Morgan, and moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington, Crestview, Gonzalez, Foley, Pace, Milton, Gulf Breeze, Brewton, Goulding, Robertsdale, Century, Flomaton, Bagdad, Lillian and Myrtle Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3029 8806 3126 8709 3121 8634 3035 8672 TIME...MOT...LOC 1547Z 267DEG 15KT 3116 8709 3030 8799
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 3:25 AM CST | Marine Dense Fog Advisory | MOB | 7 hr | |
| Feb 7, 6:43 AM CST | Special Weather Statement | MOB | Choctaw | 47 min |
| Feb 7, 7:25 AM CST | Special Weather Statement | MOB | Choctaw | 50 min |
| Feb 7, 7:47 AM CST | Special Weather Statement | MOB | Wilcox | 43 min |
| Feb 7, 8:34 AM CST | River Flood Warning | MOB | Choctaw, Clarke, Washington | 13 days |
| Feb 7, 8:34 AM CST | River Flood Warning | MOB | Choctaw, Clarke, Washington | 13 days |
| Feb 7, 9:48 AM CST | Special Weather Statement | MOB | Escambia | 57 min |
| Feb 7, 10:25 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 50 min |
| Feb 7, 11:26 AM CST | Special Marine Warning | MOB | 64 min | |
| Feb 7, 11:42 AM CST | Special Marine Warning | MOB | 93 min | |
| Feb 7, 1:06 PM CST | Special Marine Warning | MOB | 84 min | |
| Feb 7, 2:25 PM CST | Special Marine Warning | MOB | 95 min | |
| Feb 7, 3:24 PM CST | Small Craft Advisory | MOB | 24 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.